What is caffeine overdose?

Caffeine overdose can occur if ingesting more than the recommended amount of 400 mg daily for adults. Caffeine is a stimulant present in various beverages, foods and other products. Coffee, soda and tea contain large amounts of caffeine which are popular beverages all over the world.

Overdose can be dangerous in severe cases but many only experience some undesirable symptoms that settle once caffeine has been eliminated from the body.

Indications

Various symptoms can arise from caffeine overdose. Some of the symptoms might not alert the individual that he/she had excess caffeine since they are not serious. Some of these symptoms include:

  • Diarrhea
    caffeine-overdose

    In some cases, the symptoms are more severe and necessitate immediate medical care such as difficulty breathing.

  • Dizziness
  • Headache
  • Fever
  • Increased thirst
  • Irritability
  • Insomnia

In some cases, the symptoms are more severe and necessitate immediate medical care. The serious symptoms of overdose include:

  • Vomiting
  • Difficulty breathing
  • Chest pain
  • Hallucinations
  • Confusion
  • Erratic or rapid heartbeat
  • Convulsions
  • Uncontrollable muscular movements

Management

The treatment is aimed on eliminating caffeine from the body while managing the symptoms. Activated charcoal is usually given which prevents caffeine from moving into the digestive tract.

In case caffeine has already moved into the digestive tract, a laxative is given or gastric lavage is done. Gastric lavage involves the introduction of a tube that washes the stomach contents out. The doctor will select the ideal method that rapidly eliminates caffeine from the body.

At this point, the heart is monitored with an electrocardiogram. In some cases, breathing support might be required.

In case the symptoms are mild, the individual can wait until there is no more caffeine in the body. Some of the home measures include:

  • Increasing the intake of water
  • Mild exercise
  • Eat foods rich in magnesium or potassium such as dark leafy greens or bananas

Prevention

It is vital to avoid the consumption of large amounts of caffeine to prevent overdose. In most cases, one should avoid having more than 300 mg of caffeine in a day and even less for those who are highly sensitive to caffeine.

Disclaimer / More Information

The information posted on this page on caffeine overdose is for learning and educational purposes only. To learn to properly manage this type of overdose, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Red Deer, Surrey, Winnipeg, Toronto, Ottawa and Halifax.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.